Alert archive / Maryland / Tornado Warnings in 2022
Tornado Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 20, 2022, 12:32 PM EDT for Allegany County, Maryland. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2022, 12:32 PM EDT (16:32 UTC)
- Expired
- May 20, 2022, 12:42 PM EDT
- In force
- 10 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Allegany County, MD
The radar
The Sterling radar (KLWX), 117 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 11:35 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
525
WFUS51 KLWX 201632
TORLWX
MDC001-201700-
/O.NEW.KLWX.TO.W.0009.220520T1632Z-220520T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
1232 PM EDT Fri May 20 2022
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
East central Allegany County in western Maryland...
* Until 100 PM EDT.
* At 1232 PM EDT, a severe thunderstorm capable of producing a
tornado was located 7 miles northwest of Paw Paw, moving east at 45
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Allegany County, including the following locations...
Pumpkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3955 7868 3958 7869 3965 7849 3958 7847
TIME...MOT...LOC 1632Z 255DEG 40KT 3959 7858
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BELAK2 follow-up statements
409
WWUS51 KLWX 201636
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1236 PM EDT Fri May 20 2022
MDC001-201700-
/O.CON.KLWX.TO.W.0009.000000T0000Z-220520T1700Z/
Allegany MD-
1236 PM EDT Fri May 20 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR EAST
CENTRAL ALLEGANY COUNTY...
At 1235 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Paw Paw, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Allegany County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 7857 3960 7858 3965 7849 3958 7847
TIME...MOT...LOC 1635Z 255DEG 40KT 3960 7853
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BELAK442
WWUS51 KLWX 201642
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1242 PM EDT Fri May 20 2022
MDC001-201651-
/O.CAN.KLWX.TO.W.0009.000000T0000Z-220520T1700Z/
Allegany MD-
1242 PM EDT Fri May 20 2022
...THE TORNADO WARNING FOR EAST CENTRAL ALLEGANY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM EDT for western
Maryland.
LAT...LON 3957 7857 3960 7858 3965 7849 3958 7847
TIME...MOT...LOC 1639Z 255DEG 40KT 3962 7844
$$
BELAKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 20, 9:58 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 20, 9:58 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
958 AM EDT Fri May 20 2022
.SYNOPSIS...
A warm front will lift north of the area today, while strong
high pressure will remain off the coast through the weekend. A
strong cold front is expected cross the area late Sunday. The
front will stall south of the area before lifting north again
toward the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
10 AM Mid-Morning Update:
The first complex has almost fully exited the region this
morning. Clouds are beginning to thin out a bit across northern
VA and near the metropolitan areas. Some high-to-mid level
clouds are continuing further west ahead of the next complex.
The MCV is currently center in eastern Ohio. A band of stronger
storms is currently located 3 counties west of Garrett County,
Maryland. Expecting these showers and storms to approach western
MD over the next 2 hours. As the day progresses and available
heating picks up, instability will likely enhance even further
with deep layer shear of 30-40 knots possible across the
northern tier of the CWA.
Latest HRRR runs have been osscilating the potential strong
thunderstorms locations early this afternoon. Confidence is
still a bit in the air in terms of exact location of these
storms aside from a general mason-dixon latitudinal position.
The potential for very strong to severe thunderstorms exists
across those northern areas. The threat is isolated in coverage
but impacts may be possible. Warm front position and fairly
broad looped hodographs supports the potential coupled with the
presence of the strong LLJ (this may be further north though).
Do think the better potential exists further into CTP/PHI but
will be worth monitoring over the next several hours.
Previous Discussion Follows:
Complicated forecast today as a warm front lifts north across
the area and two convection-induced vorticity maxima approach
from the Ohio Valley.
In between the two complexes, extensive high level cloudiness
likely persists, which could serve to dampen temperatures from
their full potential, especially in northern parts of the area.
However, there's still opportunity for many areas to reach 90,
and perhaps mid 90s across central Virginia.
The second vort max/MCV is much stronger and will likely take a
trajectory across Pennsylvania, reaching approximately the
central portion of the state by early afternoon. The highest
precipitation chances will likely be to the north. The biggest
question is how far south the lift will extend, because lurking
to the south will be an area of steep mid level lapse rates and
greater instability. If convection fires, it could tap into this
along with over 40 kt of effective shear. This conditional
threat for severe thunderstorms is greatest across north central
Maryland. Any chance for showers/storms will likely quickly exit
by 6 PM.
Tonight will be dry but very mild with temperatures in the mid
60s to mid 70s. See Climate section below for record
information.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The main story for Saturday is the heat...hottest so far this
year, near records, potentially hazardous to those outdoors due
to the abrupt warmup without acclimation. If there's any silver
lining, there's a lot of dry air aloft and dew points may mix
out into the lower 60s during the afternoon, which means the
heat index may only be a couple of degrees higher than the air
temperatures. The air temperatures will just be in the mid 90s
for much of the area though. Subsidence and dry air aloft will
likely inhibit convection for most places. If there is any model
signal for thunderstorms (which is still rather mixed), it's
mainly over the mountains, either due to terrain circulations or
a weakness/shortwave trough that approaches from the south
toward evening. Instability will be high, so a strong to severe
downburst could occur if storms develop. Any storms that develop
should taper off by late evening.
A cold front trailing low pressure in Canada will approach from
the northwest on Sunday, with a prefrontal/lee trough likely
developing ahead of it over our area by midday. Showers and
thunderstorms will likely develop along the front and trough,
progressing across the area during the afternoon and evening.
Upper level support is minimal and shear will be rather weak.
However, with moderate instability, some storms could be strong
to briefly severe. Ahead of the convection, it will once again
be hot, but slightly less so than Saturday, with upper 80s to
lower 90s being most likely. Dew points will be a bit higher
which may make it feel a little muggier. The front will take
its time crossing the area Sunday night, though the chance for
any lingering showers should gradually shift southward and end.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A cold front that passes through our region this weekend will slowly
sink south of our forecast area Monday into Tuesday. High pressure
is forecast to settle over the NE US and wedge southward into the
mid-Atlantic. Model guidance is disagreeing on how far the front
drops south of our region and where the front ends up stalling.
Depending on the area the front stalls, our region could see some
continued chances for precipitation. For the most part, the models do
agree that our region will remain on the cool side of the front with
a light easterly flow remaining in place through Tuesday. Seasonable
conditions are likely to start next week with skies remaining
mostly cloudy due to the on-shore flow.
The stalled front is forecast to return northward as a warm front
Wednesday into Thursday, leading to the formation of a strong return
flow. South to southwesterly winds will lead to increasing advection
of warm and moist air into our region. A strong upper level trough
is forecast to become somewhat cut-off over midwestern US toward the
end of next week. The surface low associated with the warm front
lifting north of our region is forecast to become stacked with the
upper low leading to the formation of an occluded system. The upper
low sitting off to the west will lead to vorticity advection into
our region. Increasing warm air advection may lead to increasing
unstable air ahead of an approaching cold front. Shortwave energy
may allow for the formation of showers and thunderstorms in the warm
sector ahead of the cold front Wednesday afternoon into
Thursday.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Two disturbances will cross the area today. The first is holding
together longer than expected and have sent amended TAFs.
Remnant showers and perhaps an embedded thunderstorm will affect
MRB and skirt near the metros through 13Z. The second
disturbance will be crossing PA this afternoon, with uncertainty
regarding how far southward a thunderstorm threat exists.
Therefore, don't have any mention in the TAFs yet, but if I were
to time the chances, it would be around 16-18Z at MRB and
18-21Z near or north of BWI and MTN. Otherwise VFR conditions
are expected with south/southwest winds potentially gusting to
20 kt at times this afternoon.
Main concern tonight is LLWS, though it's a situation with a low
level jet over a decoupled boundary layer. Thus it's somewhat
dependent on winds becoming nearly calm.
Significant weather unlikely Saturday with light south winds,
but will need to monitor potential for isolated storms over the
mountains. Cold front approaches Sunday afternoon and exits
early Monday. Showers and thunderstorms will be possible with
passage, mainly Sunday afternoon and evening.
The region will become positioned on the cool side of a front Monday
into Tuesday leading to the formation of an easterly on-shore flow.
SubVFR ceilings and visibilities will be possible Monday and
Tuesday. Winds start to become more southerly on Wednesday as the
front returns northward. Mostly cloudy skies will remain through
Wednesday as the southerly flow will remain weak.
&&
.MARINE...
South to southwest winds will continue into Sunday as a warm
front lifts north and high pressure lurks offshore. Decent low
level wind field this afternoon, so hoisted a SCA for the upper
Potomac and northern bay. Further south, mixing should be less
efficient due to the contrast between water and air
temperatures. By tonight, the greatest winds will likely develop
over middle parts of the bay. An advisory is in effect, though
it may be marginal.
Lighter winds are expected Saturday, but southerly channeling on
the bay could again approach advisory thresholds Saturday night.
Small Craft Advisories may be needed for portions of Sunday
into Sunday night as a cold front crosses and shifts winds from
southwest to northwest. Gusty thunderstorms are also possible
with the front.
Northerly channeling winds may lead to some near Small Craft
Advisory level winds on Monday. SubSCA conditions expected at this
time for Tuesday.
&&
.TIDES/COASTAL FLOODING...
Anomalies may increase today, although only action stage
is most likely at the more sensitive tidal locations.
&&
.CLIMATE...
Hot weather is forecast today through Sunday with temperatures
likely 10 to 20 degrees above normal. Below is a list of
temperature records Friday through Sunday (May 20th-22nd).
--------------------------------------------------------------
Record Daily High Temperatures for May 20th
--------------------------------------------------------------
Washington DC area........96 F (set in 1996)..................
Baltimore MD area.........95 F (set in 1962)..................
Sterling/Dulles VA area...93 F (set in 1996)..................
Martinsburg WV area.......97 F (set in 1911)..................
--------------------------------------------------------------
--------------------------------------------------------------
Record Daily Warm Low Temperatures for May 21st
--------------------------------------------------------------
Washington DC area........71 F (set in 1996)..................
Baltimore MD area.........71 F (set in 1934)..................
Sterling/Dulles VA area...67 F (set in 2013 and 1996).........
Martinsburg WV area.......65 F (set in 1996 and 1911).........
--------------------------------------------------------------
--------------------------------------------------------------
Record Daily High Temperatures for May 21st
--------------------------------------------------------------
Washington DC area........95 F (set in 1934)..................
Baltimore MD area.........96 F (set in 1934)..................
Sterling/Dulles VA area...92 F (set in 1996)..................
Martinsburg WV area......100 F (set in 1934)..................
--------------------------------------------------------------
--------------------------------------------------------------
Record Daily Warm Low Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........71 F (set in 1959)..................
Baltimore MD area.........71 F (set in 1903)..................
Sterling/Dulles VA area...67 F (set in 1975)..................
Martinsburg WV area.......68 F (set in 1959)..................
--------------------------------------------------------------
--------------------------------------------------------------
Record Daily High Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........96 F (set in 1941)..................
Baltimore MD area.........98 F (set in 1941)..................
Sterling/Dulles VA area...89 F (set in 2021)..................
Martinsburg WV area.......98 F (set in 1934)..................
--------------------------------------------------------------
Temperature records for the Washington DC area have been
recorded at what is now Ronald Reagan Washington National
Airport (KDCA) since 1941. The official weather record consists
of that data back to 1945, and observations taken in downtown
Washington from 1872 through 1944.
Temperature records for the Baltimore MD area have been
recorded at what is now Baltimore-Washington International
Thurgood Marshall Airport (KBWI) since 1950. The official
weather record consists of that data, and observations taken in
downtown Baltimore from 1872 through 1949.
Temperature records for the Sterling/Dulles VA area have been
recorded at what is now Washington Dulles International Airport
(KIAD) since 1960. The official weather record consists solely of
that data.
Temperature records for the Martinsburg WV area have been
recorded at what is now Eastern West Virginia Regional Airport
(KMRB) since 1938. The official weather record consists of that
data back to 1944, and observations taken in downtown
Martinsburg from 1891 through 1943.
All climate data is considered preliminary until reviewed and
certified by the National Centers for Environmental Information
(NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ530>532-535-538.
Small Craft Advisory from 6 PM this evening to 6 AM EDT
Saturday for ANZ533-534-537-543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/ADM
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...ADS/JMG/ADM
MARINE...ADS/JMG
TIDES/COASTAL FLOODING...
CLIMATE...ADSHazardous weather outlook, May 20, 11:49 AM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1149 AM EDT Fri May 20 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-211200- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1149 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight An isolated severe thunderstorm with damaging wind gusts, large hail and an isolated tornado is possible early this afternoon, especially across north-east MD. A Tornado Watch is in effect for Frederick County, VA as well as portions of NE MD, Baltimore Metropolitan area and eastward until 7 PM EST. Heat indices in the mid 90s are likely this afternoon, especially near and south of Washington DC. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat indices in the mid to upper 90s are possible each afternoon Saturday and Sunday. Isolated severe thunderstorms are possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-211200- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1149 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight An isolated severe thunderstorm with damaging wind gusts, large hail and an isolated tornado is possible early this afternoon, especially across north-central and western MD. A Tornado Watch is in effect for portions of eastern WV as well as all of western and north-central MD until 7 PM EST. Heat indices in the mid 90s are likely today, especially east of the Blue Ridge Mountains in Virginia. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms are possible during the afternoon and evening hours Saturday and Sunday. Heat indices in the mid to upper 90s are possible each afternoon Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend. MDZ001-501-502-VAZ503-504-WVZ501>506-211200- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1149 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight An isolated severe thunderstorm with damaging wind gusts, large hail and an isolated tornado is possible. A Tornado Watch is in effect for western MD and portions of the eastern WV panhandle until 7 PM EST. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms are possible during the afternoon and evening hours Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:06 AM EDT | Severe Thunderstorm Warning | LWX | Garrett | 39 min |
| May 20, 11:21 AM EDT | Severe Thunderstorm Warning | LWX | Garrett | 39 min |
| May 20, 11:29 AM EDT | Severe Thunderstorm Warning | LWX | Allegany | 46 min |
| May 20, 11:41 AM EDT | Severe Thunderstorm Warning | LWX | Allegany, Garrett | 29 min |
| May 20, 12:09 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Garrett, Washington | 51 min |
| May 20, 12:41 PM EDT | Tornado Warning | LWX | Allegany, Washington | 13 min |
| May 20, 12:53 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 17 min |
Nearby
Tornado Warnings in Maryland, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.